Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 21, NWS Pocatello, ID

July 26, 20234 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Jul 26, 2023, 2:04 AM MDT for 4 counties in Idaho. It took effect at Jul 26, 2023, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2023, 2:04 AM MDT (08:04 UTC)
In effect from
Jul 26, 2023, 12:00 PM MDT
Expired
Jul 26, 2023, 8:52 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.1 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3161 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS75 KPIH 260804
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
204 AM MDT Wed Jul 26 2023

IDZ052-270300-
/O.NEW.KPIH.WI.Y.0021.230726T1800Z-230727T0300Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
204 AM MDT Wed Jul 26 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Arco Desert and Mud Lake areas.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
656 
WWUS75 KPIH 270252
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
852 PM MDT Wed Jul 26 2023

IDZ052-270400-
/O.CAN.KPIH.WI.Y.0021.000000T0000Z-230727T0300Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
852 PM MDT Wed Jul 26 2023

...WIND ADVISORY IS CANCELLED...

Winds have begun to subside across the area and the advisory is
being cancelled at this time. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jul 26, 2:02 AM MDT, 2 minutes earlier.

Area forecast discussion, Jul 26, 2:02 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
202 AM MDT Wed Jul 26 2023

.SHORT TERM...Today through Thursday night. Satellite imagery
shows southwest flow over East Idaho. Shortwave sliding across
the panhandle through Montana will help increase winds across the
region, especially across the Central Mountains and Arco Desert.
Have pushed wind and wind gust forecast values above deterministic
NBM toward 90th percentile. Also issued Wind Advisory for the Arco
Desert, where winds look to be the strongest. Speeds not as strong
further south, and believe winds will remain below Lake Wind
thresholds for American Falls Reservoir. Moisture continues to
drive north out of Nevada/Utah today, but should remain limited to
areas south of I-86 and east of I-15. There is a very limited
chance to see thunder potential as far north as Teton Valley, but
most activity, isolated as it is, should remain south of Soda
Springs. Similar conditions are expected on Thursday as another
shortwave drives through the panhandle into Montana. Expect
another round of wind and thunderstorms generally confined to the
southeast corner. DMH

.LONG TERM...Friday through next Wednesday. Gusty winds will persist
into early next week, but overall speeds will be coming down. We
will need to watch Sunday, as another low scoots across the Pacific
Northwest and southern Canada. There are some indications that we
might be too low on winds, especially if we can get that low to
track a bit farther south. The cluster forecasts show that the
stronger ridge/northerly track similar to the ECMWF is only
supported by 20-25% of the forecasts. At the moment, we are not
seeing anything worthy of a WIND ADVISORY. Heading toward the middle
of next week, the prolonged period of gusty winds looks to go away
as the center of the ridge nudges back toward Idaho. The tradeoff is
a potential return of better monsoon moisture and an increasing
chance of showers and thunderstorms. Before that though, limited
moisture will be around daily for a few showers and thunderstorms.
On Friday, we have a slight chance across the central mountains
especially north and east of US-93 and also across the Centennials
and Island Park area. Over the weekend, we wouldn't be surprised to
see a few storms pop up over the higher elevations...but the current
probability is 10% or less. Keyes

&&

.AVIATION...Gusty winds remain main concern for today. Almost
every East Idaho terminal expected to see gusts exceeding 20kts.
BYI the least likely site to have wind gusts that strong, while
SUN and IDA the most likely as the strongest speeds occur over the
central mountains and the northern portions of the Snake Plain. In
addition, there is a bit of moisture trying to push north out of
Utah and Nevada this afternoon, with a small chance of
thunderstorms as far north as PIH and DIJ. Of these, DIJ has the
better chance, and will continue to carry VCTS there for the
afternoon and early evening. The remainder of the terminals will
remain dry. VFR ceilings expected throughout. Similar conditions
are possible Thursday. DMH

&&

.FIRE WEATHER...Another day of stronger winds and low humidity is on
tap for central and eastern Idaho. The highest winds will again
reside across portions of the Snake Plain (410/425), Zone 411, and
the central mountains (422/475/476) especially at mid and upper
slope. Gusts across the Lava Beds, Arco Desert and into the Upper
Plain are expected to be 30-45 mph with locally higher gusts. Across
Zone 411, gusts of 25-40 mph are likely...BUT fuels are not
considered critical. For the central mountains, gusts of 35-50 mph
will be common...with higher gusts possible at mid and upper slope
across 476. With fuels still only considered critical or we have
ongoing fire activity, we will keep today's RED FLAG WARNING for
410, 425 and 476 in place and limited to those areas at the moment.
For thunderstorms, it certainly is looking better isolated storms
across the southeast corner (413) and maybe toward Driggs. It also
looks like a secondary area of moisture is enough for isolated
storms around Salmon north into the Bitterroot and toward Butte. Any
potential for over 0.10" will be down toward Bear Lake and around
15% at best. Tomorrow, we basically repeat the cycle. There is a
little better potential (still isolated only though) across the
southeast corner, the eastern highlands (411) and the central
mountains in Zones 475 and 476. The chance of wetting rains is
generally under 10% in all of those areas. In terms of wind, speeds
look a bit higher than today. It appears day 3 of RED FLAG WARNINGS
for Zones 410, 425 and 476 is likely. Heading into the weekend, the
air looks even drier across central and eastern Idaho. The only risk
for isolated storms will be across Zones 475 and 476, as well as
along the Montana border. Storm potential is very low (10% or less)
Saturday and Sunday, but not zero. Wind speeds do come down slowly
as well. That said, we may see a 4th round of RED FLAG WARNINGS for
Friday across 410, 425 and 476. It may be a bit more borderline in
hitting the low end threshold for gusts across the Snake Plain, but
certainly enough to still have our attention. For the weekend, we
will likely stay below thresholds for the Snake Plain (gusts over 30
mph) but hitting the low end for the central mountains and along the
Montana border (above 25mph) especially at mid and upper slope. We
will continue to coordinate with fuels specialists, etc. to see how
many more days would warrant a headline. We do lose a lot of the
wind next week, BUT we will see monsoon moisture increasing...as the
ridge nudges back toward Idaho and pushing the moisture stream back
across the state. It's too early to see if we see predominantly more
wet vs dry storms, but certainly would expect at this point a decent
mix of wet and dry storms by the middle of next week. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 10 PM MDT this
evening for IDZ410-425-476.

Wind Advisory from noon today to 9 PM MDT this evening for
IDZ052.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:42 PM MDTRed Flag WarningPIHBingham, Blaine, Bonneville, Butte, Cassia, Clark and 11 more31 hr

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.